Call (844)-463-3968 For Help

International Overdose Awareness Day 2016

International Overdose Awareness Day

International Overdose Awareness Day 2016

International Overdose Awareness Day

International Overdose Awareness Day (IOAD) is a global event held on August 31st each year that aims to raise awareness of overdose and reduce the stigma of a drug-related death. IOAD also recognizes the grief felt by friends and families remembering those who have lost their lives by drug overdose. IOAD wishes to spread the message that the terrible tragedy of a drug overdose death can be prevented. IOAD originated in 2001 and has been spreading awareness of drug overdoses ever since.

The United States is in the midst of a drug overdose epidemic. According to the United Nations Office on Drugs and Crime, it is estimated that in 2014, there were 207,400 drug-related deaths across the world, with overdose accounting for up to a half of all deaths and with opioids involved in most cases. According to the Centers of Disease Control and Prevention, more people died from drug overdoses in 2014 than in any other year on record. Drug overdose deaths are up among both sexes, all races, and adults of nearly all ages. More than three out of five overdose deaths involve an opioid, such as prescription painkillers, heroin, morphine, and fentanyl. In 2014, overdose deaths involving an opioid killed more than 28,000 people in the United States, and more than half of those deaths resulted from prescription opioids.

 

What is a drug overdose?

An overdose means having too much of a drug or combination of drugs for your body to be able to cope with. All drugs can cause an overdose, including prescription medication prescribed by a doctor. There are a number of signs and symptoms that signal a drug overdose, and these differ depending on the type of drug used.

 

Signs of a Depressant Overdose

(e.g. heroin, morphine, oxycodone, fentanyl, methadone)

  • Shallow breathing; not breathing at all
  • Snoring; gurgling sounds
  • Blue lips or fingertips
  • No response to stimulus
  • Floppy arms and legs
  • Disorientation
  • Won’t wake up; unconsciousness

 

Signs of Alcohol Poisoning/Overdose

  • Disorientation
  • Loss of coordination
  • Seizures
  • Vomiting
  • Irregular or slow breathing
  • Blue-tinged or pale face
  • Hypothermia
  • Stupor
  • Unconsciousness

 

Stimulant Overdose

It is possible to overdose on amphetamines, such as speed and ice. Amphetamine overdose increases the risk of stroke, heart attack, or drug-induced psychotic episodes. Amphetamine overdoses differ from an opioid overdose.

  • Chest pain
  • Disorientation/confusion
  • Severe headache
  • Seizures
  • High temperature
  • Difficulty breathing
  • Agitation; paranoia
  • Hallucinations
  • Unconsciousness

It’s important to be aware of the signs and symptoms of an overdose, so that lives can be saved.

 

Recovery Is Possible

Recovery from drug and alcohol addiction is possible, and professional help is available to get you started on the right track. If you are struggling with an addiction, or have a loved one who is addicted, please seek support as soon as possible. You do not need to become part of the statistics — help is available.